Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 35, NWS Raleigh, NC

May 22, 2001Davidson County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2001, 4:43 PM EDT for Davidson County, Stanly County, North Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2001, 4:43 PM EDT (20:43 UTC)
Expired
May 22, 2001, 5:15 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Davidson County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 158 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:00 PM EDTThunderstorm Wind 50 EThomasville, NCTrees and powerlines were blown down.
May 22, 5:10 PM EDTThunderstorm Wind 50 EAlbemarle, NCSix trees were blown down across Gene, Gurley, and Yadkin Brick Roads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 11:15 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 222044
SVRRAH

NCC057-167-222115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAVIDSON COUNTY IN NORTH CAROLINA
  STANLY COUNTY IN NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST
  OF THOMASVILLE TO 19 MILES SOUTHWEST OF PLYLER...OR ALONG A LINE
  EXTENDING FROM 8 MILES SOUTH OF HIGH POINT TO 21 MILES EAST OF
  CHARLOTTE...MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LEXINGTON
  GORDONTOWN
  ALBEMARLE
  PLYLER
  NORWOOD
  THOMASVILLE

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

$$

SEB/RA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:10 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 22, 2:10 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE SVR TSTM WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT TUE MAY 22 2001

NEAR TERM...
ENVIRONS AHEAD OF THE COLD FRONT IN THE RAH CWA REMAIN UNSTABLE BUT
LACK A MESOSCALE FOCUS.  BEHIND A LEAD N-S ORIENTED WAVE IN CENTRAL
SECTIONS AT 17Z...SURFACE PARAMETERS SHOW A SLIGHTLY DIVERGENT FLOW
AND NEGATIVE ADVECTION OF THETA-E.  WIND PROFILE ALOFT REMAINS
UNIDIRECTIONAL AND WEAKLY SHEARED WITH WINDS FROM THE SOUTHWEST
AVERAGING 25-30 KNOTS.  LEAD WAVE MAY YET ENHANCE DEEP CONVECTION IN
THE EASTERN HALF OF THE CWA BEFORE EXITING NORTHEAST.  OTHERWISE IT
MAY TAKE 2-4 MORE HOURS BEFORE PROXIMITY OF THE SURFACE FRONT
IMPACTS THE RAH CWA FROM THE WEST.

TONIGHT...
THE COLD FRONT SHOULD MOVE THROUGH THE CWA THIS EVENING...EXITING
THE EASTERN CWA COUNTIES BY MIDNIGHT.  THE HIGH CHANCE OR LIKELY
THREAT OF SHOWERS AND THUNDERSTORMS SHOULD DIMINISH QUICKLY BEHIND
THE FRONT. SOUTHWEST FLOW ABOVE THE BOUNDARY LAYER CONTINUES
HOWEVER.  THIS MAY RESULT IN PROLONGED HIGHER CLOUDINESS EAST AND
LEAVE MOST OF THE ADVECTION OF COOL DRY AIR BANKED UP IN THE
MOUNTAINS.  WITH RESIDUAL SURFACE MOISTURE AND DIMINISHING WIND
BEHIND THE FRONT...SOME FOG IS APT TO DEVELOP TOWARD MORNING.
PREVIOUS MIN TEMPERATURE FORECASTS LOOK REASONABLE.

NEXT FEW DAYS...
WEATHER THE NEXT FEW DAYS WILL BE DOMINATED BY A LARGE-SCALE LOW
PRESSURE GYRE OVER THE NORTHERN MIDWEST. THIS WILL CAUSE A
PERSISTENT CYCLONIC SOUTHWEST FLOW AT MOST LEVELS OVER CENTRAL NORTH
CAROLINA.  THE AIRMASS WILL REMAIN SOMEWHAT UNSTABLE WITH HEATING
EACH DAY RESULTING IN ENHANCE STRATO CU.  MODELS VARY IN THEIR
PROJECTION OF SHORT WAVES AROUND THE GIANT LOW WITH ABILITY TO
RESOLVE THE WAVES DIMINISHING IN TIME THROUGH THE MEDIUM RANGE.
MODELS SUGGEST STRONGEST OF THESE WAVES MAY CAUSE SHOWERS FRIDAY
NIGHT OR SATURDAY. OTHERWISE PARTLY OR VARIABLY CLOUDY SKIES CAN BE
EXPECTED EACH DAY.  LACK OF ANY HIGH PRESSURE SURGE OF COLD DRY
AIR...TEMPERATURES WILL AVERAGE CLOSE TO NORMAL VALUES FOR THIS TIME
OF YEAR WITH MAXS NEAR 80 AND MINS 55 TO 60.

.RAH...SVR TSTM WATCH WESTERN HALF THROUGH 500 PM.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:56 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.